MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Model Number 74122544
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Joint Dislocation (2374); Osteopenia/ Osteoporosis (2651); Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 11/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed on the patient left hip on (b)(6) 2018.The patient revision surgery was performed due to severe pain, limited mobility, and elevated cobalt and chromium levels.Among the intraoperative findings there was metal debris and altr/alval reaction as a result of the premature failure of the device, along with trunnionosis, fluid and soft tissues which looked like cooked liver.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr head, hemi head and modular sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the hemi head and stem.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.Similar complaints have been identified for the bhr cup.However, as bhr systems of this size are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.No records of this event have been submitted at this time.The root cause for the first revision, though not documented, only reported may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD44MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11214146
Report Number3005975929-2021-00027
Device Sequence Number4126238
Product Code KWL
UDI-Device Identifier00885556070994
UDI-Public00885556070994
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/29/2013
Device Model Number74122544
Device Catalogue Number74122544
Device Lot Number08LW19988
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/04/2021
Supplement Date Received by Manufacturer02/11/2021
Initial Report FDA Received Date01/22/2021
Supplement Report FDA Received Date02/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306613 SYN POR FEM COMP SZ 13; 74222100 MODULAR SLEEVE -4MM 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;